Medication errors, including mistakes that occur at the pharmacy and in a health care setting, can cause serious injury and even death.
Review the red flags of medication errors to help protect your family members from preventable incidents.
Changes in behavior
If a loved one suddenly acts different, his or her medication could be to blame. This often occurs with a new medication, but can also happen when a patient receives the wrong medication or wrong dosage. Tell the health care provider right away if you notice unusual mood swings, fatigue, aggression, wakefulness or other mental health symptoms.
Unfamiliar packaging, label or drug
Does your medication look different? Did the pharmacy give your parent a liquid when he or she usually takes a pill? When you pick up drugs from the pharmacy, look at the label and the package carefully. Check the name and the dosage against your last prescription. You should also keep a current list of medications that your family takes, the dosage, what it looks like and when to administer. Reconcile the meds you receive against that list each and every time.
When you visit the pharmacy to pick up your prescription, you should have a chance to talk to the pharmacist and ask any questions you have. Often, retail pharmacies have long lines, rushed clerks and extended waits. If you notice a lack of attention at your usual location, you should be on alert for an increased risk of drug errors.
When a medication error results from negligence, the injured person may seek legal compensation for malpractice.